Alert archive / South Dakota / Areal Flood Warnings in 2011

Areal Flood Warning 21, NWS Aberdeen, SD

May 25, 2011Hughes County, Stanley County, South Dakota

NWS Aberdeen, SD issued this areal flood warning at May 25, 2011, 3:52 PM CDT for Hughes County, Stanley County, South Dakota. It was in force for 6 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2011, 3:52 PM CDT (20:52 UTC)
Expired
May 31, 2011, 3:30 PM CDT
In force
6 days
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Hughes County, SD, Stanley County, SD

The radar

The Aberdeen radar (KABR), 186 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WGUS43 KABR 252052
FLWABR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
352 PM CDT WED MAY 25 2011

SDC065-117-282030-
/O.NEW.KABR.FA.W.0021.110525T2052Z-110528T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUGHES SD-STANLEY SD-
352 PM CDT WED MAY 25 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLOOD WARNING FOR RAPID RIVER RISES IN...
  CENTRAL HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 330 PM CDT SATURDAY/230 PM MDT SATURDAY/

* THE MOST RECENT RELEASE SCHEDULE FOR THE GARRISON DAM IN NORTH     
  DAKOTA AND THE OAHE DAM NORTH OF PIERRE IS FOR INCREASED           
  RELEASES...WHICH WILL MEAN RISES IN THE MISSOURI RIVER. THESE      
  INCREASED RELEASES ARE DUE TO HEAVY RAINFALL THIS PAST WEEKEND     
  THAT FELL IN EASTERN MONTANA AND WESTERN NORTH DAKOTA...AS WELL AS 
  CONTINUED SNOWMELT OVER EASTERN MONTANA. GRADUAL RISES IN THE      
  RIVER FROM OAHE DAM TO SOUTH OF THE ROSSEAU AREA WILL OCCUR OVER   
  THE NEXT COUPLE OF DAYS...WITH MORE SIGNIFICANT RISES POSSIBLE     
  OVER THE WEEKEND.

THE MOST RECENT RELEASE SCHEDULE FOR BOTH THE GARRISON AND OAHE DAMS 
TO INCREASE RELEASES TO 85 THOUSAND CFS BY MONDAY MAY 30TH. THE 
STAGE ON THE MISSOURI RIVER AT PIERRE WAS AT 13.28 FEET WEDNESDAY 
AFTERNOON. THE HIGH RELEASES MAY EVENTUALLY TAKE THE RIVER TO RECORD 
LEVELS FROM OAHE DAM SOUTHWARD. 

THE HIGH RELEASES FROM GARRISON DAM AND OAHE DAM ARE EXPECTED TO 
BE MAINTAINED THROUGH JUNE. MELTWATER FROM THE ABOVE AVERAGE 
SNOWFALL OVER THE MISSOURI HEADWATERS IS EXPECTED TO KEEP RIVER 
LEVELS HIGH IN THESE RIVER BASINS THROUGH JUNE AND INTO EARLY JULY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LAND OWNERS ON THE MISSOURI RIVER SHOULD PREPARE FOR ADDITIONAL 
RISES IN THE RIVER LEVEL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4446 10032 4437 10024 4428 9987 4420 9981
      4420 9995 4427 10010 4429 10031 4443 10044

$$
PARKIN
3 follow-up statements
673 
WGUS83 KABR 261810
FLSABR

FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
110 PM CDT THU MAY 26 2011

SDC065-117-282030-
/O.CON.KABR.FA.W.0021.000000T0000Z-110528T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUGHES SD-STANLEY SD-
110 PM CDT THU MAY 26 2011

...THE FLOOD WARNING REMAINS IN EFFECT FOR THE MISSOURI RIVER FOR 
CENTRAL STANLEY AND CENTRAL HUGHES COUNTIES UNTIL 330 PM CDT 
SATURDAY/230 PM MDT SATURDAY/...

THE MOST RECENT RELEASE SCHEDULE FOR THE GARRISON DAM IN NORTH 
DAKOTA IS TO INCREASE RELEASES TO 85 THOUSAND CUBIC FEET PER SECOND 
ON MONDAY MAY 30TH...AND REACH A PEAK OF 105 THOUSAND CFS BY MID 
JUNE. THE RELEASE SCHEDULE FOR THE OAHE DAM NORTH OF PIERRE WILL BE 
TO REACH 85 THOUSAND CFS ON SATURDAY MAY 28TH...AS HIGH AS 100 
THOUSAND CFS BY JUNE 6TH...AND 110 THOUSAND CFS BY LATE JUNE. 

THIS RELEASE SCHEDULE WILL RESULT IN RISES ON THE MISSOURI RIVER. 
LOCATIONS ALONG THE RIVER...ESPECIALLY IN THE PIERRE AND FT PIERRE 
AREAS...WILL LIKELY BE FLOODED WITH 2 TO 6 FEET OF WATER...WITH THE 
FLOODED AREAS EXPECTED TO REMAIN INUNDATED FOR SEVERAL MONTHS AS THE 
HIGH RELEASES CONTINUE THROUGH THE MONTH OF JUNE. ADDITIONAL 
RAINFALL ALONG THE MISSOURI RIVER BASIN WOULD LIKELY WORSEN THE 
SITUATION. 

THE STAGE OF THE MISSOURI RIVER AT PIERRE AS OF NOON WAS 13.64 FEET. 
FLOOD STAGE IS 13 FEET. THE STAGE AT LA FRAMBOISE ISLAND WAS 27.17 
FEET...WHICH IS 1.18 FEET ABOVE THE OLD RECORD STAGE THAT WAS SET IN 
1999. THESE LEVELS WILL CONTINUE TO RISE DUE TO THE FORECAST DAM 
RELEASES. 

STAY TUNED TO THE LATEST U.S. ARMY CORPS OF ENGINEERS PRESS RELEASES 
FOR UPDATED INFORMATION ON THE LONG TERM GARRISON DAM AND OAHE DAM 
RELEASE SCHEDULES...AS WELL AS FOR IMPACTS TO CITIES AND TOWNS ALONG 
THE MISSOURI RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4446 10032 4437 10024 4428 9987 4420 9981
      4420 9995 4427 10010 4429 10031 4443 10044

$$
PARKIN
547 
WGUS43 KABR 281927
FLWABR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
227 PM CDT SAT MAY 28 2011

SDC065-117-312030-
/O.EXT.KABR.FA.W.0021.000000T0000Z-110531T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUGHES SD-STANLEY SD-
227 PM CDT SAT MAY 28 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS EXTENDED THE

* FLOOD WARNING FOR...
  CENTRAL HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 330 PM CDT TUESDAY/230 PM MDT TUESDAY/

* THE MOST RECENT WATER RELEASE SCHEDULE FOR GARRISON DAM IN NORTH   
  DAKOTA AND OAHE DAM NORTH OF PIERRE IS FOR INCREASED               
  RELEASES...WHICH WILL MEAN ADDITIONAL RISES ON THE MISSOURI RIVER. 
  THESE INCREASED RELEASES ARE DUE TO HEAVY RAINFALL OVER THE PAST   
  COUPLE OF WEEKS THAT FELL IN EASTERN MONTANA...WESTERN NORTH       
  DAKOTA AND WESTERN SOUTH DAKOTA...AS WELL AS CONTINUED SNOWMELT    
  OVER EASTERN MONTANA. GRADUAL RISES ON THE RIVER FROM OAHE DAM TO  
  SOUTH OF THE ROSSEAU AREA ARE LIKELY OVER THE ENTIRE HOLIDAY       
  WEEKEND.

THE LATEST STAGE ON THE MISSOURI RIVER AT PIERRE WAS 15.1 
FEET...WHICH IS 2 FEET ABOVE FLOOD STAGE.    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4446 10032 4437 10024 4428 9987 4420 9981
      4420 9995 4427 10010 4429 10031 4443 10044

$$
TDK
148 
WGUS83 KABR 290008
FLSABR

FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
708 PM CDT SAT MAY 28 2011

SDC065-117-312030-
/O.CON.KABR.FA.W.0021.000000T0000Z-110531T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUGHES SD-STANLEY SD-
708 PM CDT SAT MAY 28 2011

...THE FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL STANLEY AND 
CENTRAL HUGHES COUNTIES...

THE MOST RECENT RELEASE SCHEDULE FOR THE GARRISON DAM IN NORTH 
DAKOTA IS TO INCREASE RELEASES TO 85 THOUSAND CUBIC FEET PER
SECOND (CFS) ON MONDAY MAY 30TH...THEN UP TO 120 THOUSAND CFS IN
EARLY JUNE...AND UP TO 150 THOUSAND CFS NO LATER THAN MID JUNE.
THE RELEASE SCHEDULE FOR THE OAHE DAM NORTH OF PIERRE WILL BE 
MAINTAINED AT 85 THOUSAND CFS THROUGH JUNE 2ND AND THEN QUICKLY 
STEPPED UP TO 130 THOUSAND CFS DURING THE FIRST WEEK IN JUNE. 
RELEASES ARE THEN SCHEDULED TO PEAK AT 150 THOUSAND CFS NO LATER 
THAN MID JUNE. THESE INCREASED RELEASES ARE DUE TO HEAVY RAINFALL 
OVER THE PAST COUPLE OF WEEKS THAT FELL IN EASTERN MONTANA...WESTERN 
NORTH DAKOTA AND WESTERN SOUTH DAKOTA...AS WELL AS CONTINUED 
SNOWMELT OVER EASTERN MONTANA. 

THIS RELEASE SCHEDULE WILL RESULT IN CONTINUED RISES ON THE MISSOURI 
RIVER. LOCATIONS ALONG THE RIVER...ESPECIALLY IN THE PIERRE AND FT 
PIERRE AREAS...WILL LIKELY SEE SIGNIFICANT FLOODING...WITH THE 
FLOODED AREAS EXPECTED TO REMAIN INUNDATED FOR SEVERAL MONTHS. 
ADDITIONAL RAINFALL ALONG THE MISSOURI RIVER BASIN WOULD LIKELY 
WORSEN THE SITUATION.

THE STAGE OF THE MISSOURI RIVER AT PIERRE AS OF 630 PM SATURDAY WAS 
15.09 FEET. FLOOD STAGE IS 13 FEET. THE STAGE AT LA FRAMBOISE ISLAND 
WAS 28.54 FEET...WHICH IS 2.55 FEET ABOVE THE OLD RECORD STAGE THAT 
WAS SET IN 1999. THESE LEVELS WILL CONTINUE TO RISE DUE TO THE 
FORECAST DAM RELEASES.

STAY TUNED TO THE LATEST U.S. ARMY CORPS OF ENGINEERS PRESS RELEASES 
FOR UPDATED INFORMATION ON THE LONG TERM GARRISON AND OAHE DAM 
RELEASE SCHEDULES...AS WELL AS FOR IMPACTS TO CITIES AND TOWNS ALONG 
THE MISSOURI RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4446 10032 4437 10024 4428 9987 4420 9981
      4420 9995 4427 10010 4429 10031 4443 10044

$$
PARKIN

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this areal flood warning went out at May 25, 3:40 PM CDT, 12 minutes earlier.

Area forecast discussion, May 25, 3:40 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT WED MAY 25 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
A SFC RIDGE AXIS WILL BUILD INTO THE REGION OVERNIGHT BRINGING
MOSTLY CLEAR SKIES AND COOL TEMPS. LOWS WILL DROP INTO THE UPPER
30S TO AROUND 40 DEGREES. THIS HIGH WILL SHIFT EAST ON THURSDAY AS
WINDS GRADUALLY TURN TO THE SOUTHEAST AHEAD OF AN APPROACHING
FRONTAL BOUNDARY. THIS FRONT MOVES INTO THE WESTERN DAKOTAS
THURSDAY EVENING. THE SFC LOW AND FRONT EJECT EAST ACROSS THE
DAKOTAS THROUGH FRIDAY...WITH CONTINUED AGREEMENT IN MODELS
SHOWING A BAND OF RAINFALL MOVING EAST ACROSS THE CWA. LEFT POPS
IN THE LIKELY CATEGORY AS ALL MODELS STILL SHOWING THIS BAND OF
PRECIP MOVING THROUGH. ONLY VERY WEAK INSTABILITY RESIDING SO NOT
EXPECTING ANY SEVERE WEATHER...JUST GENERIC THUNDERSTORM ACTIVITY
WITH DAYTIME HEATING ON FRIDAY. AS THE UPPER LOW SHIFTS EAST INTO
THE DAKOTAS FRIDAY NIGHT...CONTINUED CHANCES FOR SHOWERS WILL
EXIST ACROSS THE NORTHERN AND EASTERN CWA.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
THE PERIOD STARTS OFF WITH AN UPPER LEVEL TROUGH DIGGING DOWN THE
WESTERN PART OF THE COUNTRY. THE SYSTEM THEN SPINS OVER THE
ROCKIES THROUGH EARLY MONDAY...BEFORE TRACKING NORTHEAST TO THE
WESTERN DAKOTAS BY MONDAY EVENING...AND UP INTO CANADA TUESDAY.
FAIRLY STRONG RIDGING BEGINS TO BUILD FROM THE SOUTHERN PLAINS TO
THE NORTHERN ROCKIES TUESDAY NIGHT...THEN PUSHES OVER THE PLAINS
WEDNESDAY AND WEDNESDAY NIGHT.

AT THE SURFACE...AN ELONGATED LOW PRESSURE SYSTEM WILL BE OVER THE
PLAINS SATURDAY MORNING. THE SOUTHERN PORTION OF THE LOW
INTENSIFIES OVER KANSAS DURING THE DAY...WITH THE MODELS HINTING AT
A CHANCE OF PRECIPITATION DEVELOPING ACROSS MUCH OF THE NORTHERN
PLAINS. THE MAIN LOW BEGINS TO TRACK NORTHEAST WITH BETTER CHANCES
OF PRECIPITATION REMAINING OVER THE SOUTHERN CWA SATURDAY NIGHT.
LOOKS AS THOUGH THERE MAY BE A BREAK IN THE ACTION SUNDAY INTO
EARLY SUNDAY EVENING...THEN LOW PRESSURE INTENSIFIES OVER THE
WESTERN HIGH PLAINS...WITH PRECIPITATION SPREADING OVER THE STATE
SUNDAY NIGHT. THE MODELS ARE A LITTLE DIFFERENT ON WHAT THEY THEN
DO WITH THIS LOW...WITH THE GFS TAKING IT STRAIGHT NORTH OVER THE
CENTRAL PART OF THE STATE...WHILE THE ECMWF IS A BIT FURTHER EAST.
INSTABILITY INCREASES ALONG AND SOUTH OF THE WARM FRONT AS IT
MOVES THROUGH...AND JUST AHEAD OF THE ASSOCIATED COLD FRONT.
CURRENT INDICATIONS ARE THAT THE EASTERN THIRD TO HALF OF THE CWA
COULD SEE THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS MONDAY
AFTERNOON AND EVENING. THE SYSTEM TRACKS OFF TO THE NORTH MONDAY
NIGHT...THEN HIGH PRESSURE SETS UP AND REMAINS DOMINANT THROUGH AT
LEAST EARLY WEDNESDAY. SOME INDICATIONS OF PRECIPITATION POSSIBLE
AS THE HIGH SLIDES EAST OF THE AREA WEDNESDAY NIGHT...BUT STILL A
LOT OF UNCERTAINTY WITH THIS AND WILL LEAVE THE END OF THE PERIOD
DRY FOR NOW.

TEMPERATURES WILL REMAIN A BIT BELOW NORMAL TO START THE PERIOD
WITH MORE CLOUDS AND POSSIBLE PRECIPITATION EXPECTED...BUT WILL
SEE THEM INCREASE TO SLIGHTLY ABOVE NORMAL MONDAY THROUGH
WEDNESDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL TONIGHT WITH SCT-BKN HIGH LEVEL CLOUDS
AOA 20K FEET GRADUALLY GIVING WAY TO CLEAR SKIES. VSBYS WILL BE
UNRESTRICTED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 25, 4:06 AM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CDT WED MAY 25 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
406 AM CDT WED MAY 25 2011 /306 AM MDT WED MAY 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST THROUGHOUT A GOOD PORTION OF DAYS TWO
THROUGH SEVEN. THE DAY PRESENTLY STANDING THE GREATEST POTENTIAL
OF SEVERE CONVECTION APPEARS TO BE MEMORIAL DAY IN THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:08 AM CDTAreal Flood AdvisoryABRHughes, Stanley13 hr

Nearby

Areal Flood Warnings in South Dakota, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.